May  2011, 10(3): 963-981. doi: 10.3934/cpaa.2011.10.963

On finite-time hyperbolicity

1. 

Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta T6G 2G1

Received  March 2009 Revised  September 2009 Published  December 2010

A solution of a nonautonomous ordinary differential equation is finite-time hyperbolic, i.e. hyperbolic on a compact interval of time, if the linearisation along that solution exhibits a strong exponential dichotomy. As a finite-time variant and strengthening of classical asymptotic facts, it is shown that finite-time hyperbolicity guarantees the existence of stable and unstable manifolds of the appropriate dimensions. Eigenvalues and -vectors are often unsuitable for detecting hyperbolicity. A (dynamic) partition of the extended phase space is used to circumvent this difficulty. It is proved that any solution staying clear of the elliptic and degenerate parts of the partition is finite-time hyperbolic. This extends and unifies earlier partial results.
Citation: Arno Berger. On finite-time hyperbolicity. Communications on Pure and Applied Analysis, 2011, 10 (3) : 963-981. doi: 10.3934/cpaa.2011.10.963
References:
[1]

A. Berger, T. S. Doan and S. Siegmund, Nonautonomous finite-time dynamics, Discrete Continuous Dynam. Systems - B, 9 (2008), 463-492.

[2]

A. Berger, T. S. Doan and S. Siegmund, A remark on finite-time hyperbolicity, PAMM Proc. Appl. Math. Mech., 8 (2008), 10917-10918. doi: doi:10.1002/pamm.200810917.

[3]

A. Berger, T. S. Doan and S. Siegmund, A definition of spectrum for differential equations on finite time, J. Differential Equations, 246 (2009), 1098-1118. doi: doi:10.1016/j.jde.2008.06.036.

[4]

M. Berger and B. Gostiaux, "Differential Geometry: Manifolds, Curves, and Surfaces," Springer, 1988.

[5]

A. Coppel, "Dichotomies in Stability Theory," Lecture Notes in Mathematics 629, Springer, 1978.

[6]

L. H. Duc and S. Siegmund, Hyperbolicity and invariant manifolds for planar nonautonomous systems on finite time intervals, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 18 (2008), 641-674. doi: doi:10.1142/S0218127408020562.

[7]

G. Haller, Finding finite-time invariant manifolds in two-dimensional velocity fields, Chaos, 10 (2000), 99-108. doi: doi:10.1063/1.166479.

[8]

G. Haller, Distinguished material surfaces and coherent structures in three-dimensional fluid flows, Physica D, 149 (2001), 248-277. doi: doi:10.1016/S0167-2789(00)00199-8.

[9]

G. Haller, Lagrangian structures and the rate of strain in a partition of two-dimensional turbulence, Physics of Fluids, 13 (2001), 3365-3385. doi: doi:10.1063/1.1403336.

[10]

G. Haller, An objective definition of a vortex, J. Fluid Mech., 525 (2005), 1-26. doi: doi:10.1017/S0022112004002526.

[11]

G. Haller and G. Yuan, Lagrangian coherent structures and mixing in two-dimensional turbulence, Physica D, 147 (2000), 352-370. doi: doi:10.1016/S0167-2789(00)00142-1.

[12]

M. C. Irwin, "Smooth Dynamical Systems," World Scientific, 2001. doi: doi:10.1142/9789812810120.

[13]

T. Kato, "Perturbation Theory for Linear Operators," Springer, 1980.

[14]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,'' Cambridge University Press, 1995.

[15]

K. Palmer, "Shadowing in Dynamical Systems. Theory and Applications," Kluwer, 2000.

[16]

R. M. Samelson and S. Wiggins, "Lagrangian Transport in Geophysical Jets and Waves. The Dynamical Systems Approach,'' Springer, 2006.

[17]

S. C. Shadden, F. Lekien and J. E. Marsden, Definition and properties of Lagrangian coherent structures from finite-time Lyapunov exponents in two-dimensional aperiodic flows, Physica D, 212 (2005), 271-304. doi: doi:10.1016/j.physd.2005.10.007.

[18]

F. Verhulst, "Nonlinear Differential Equations and Dynamical Systems," Springer, 1990.

show all references

References:
[1]

A. Berger, T. S. Doan and S. Siegmund, Nonautonomous finite-time dynamics, Discrete Continuous Dynam. Systems - B, 9 (2008), 463-492.

[2]

A. Berger, T. S. Doan and S. Siegmund, A remark on finite-time hyperbolicity, PAMM Proc. Appl. Math. Mech., 8 (2008), 10917-10918. doi: doi:10.1002/pamm.200810917.

[3]

A. Berger, T. S. Doan and S. Siegmund, A definition of spectrum for differential equations on finite time, J. Differential Equations, 246 (2009), 1098-1118. doi: doi:10.1016/j.jde.2008.06.036.

[4]

M. Berger and B. Gostiaux, "Differential Geometry: Manifolds, Curves, and Surfaces," Springer, 1988.

[5]

A. Coppel, "Dichotomies in Stability Theory," Lecture Notes in Mathematics 629, Springer, 1978.

[6]

L. H. Duc and S. Siegmund, Hyperbolicity and invariant manifolds for planar nonautonomous systems on finite time intervals, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 18 (2008), 641-674. doi: doi:10.1142/S0218127408020562.

[7]

G. Haller, Finding finite-time invariant manifolds in two-dimensional velocity fields, Chaos, 10 (2000), 99-108. doi: doi:10.1063/1.166479.

[8]

G. Haller, Distinguished material surfaces and coherent structures in three-dimensional fluid flows, Physica D, 149 (2001), 248-277. doi: doi:10.1016/S0167-2789(00)00199-8.

[9]

G. Haller, Lagrangian structures and the rate of strain in a partition of two-dimensional turbulence, Physics of Fluids, 13 (2001), 3365-3385. doi: doi:10.1063/1.1403336.

[10]

G. Haller, An objective definition of a vortex, J. Fluid Mech., 525 (2005), 1-26. doi: doi:10.1017/S0022112004002526.

[11]

G. Haller and G. Yuan, Lagrangian coherent structures and mixing in two-dimensional turbulence, Physica D, 147 (2000), 352-370. doi: doi:10.1016/S0167-2789(00)00142-1.

[12]

M. C. Irwin, "Smooth Dynamical Systems," World Scientific, 2001. doi: doi:10.1142/9789812810120.

[13]

T. Kato, "Perturbation Theory for Linear Operators," Springer, 1980.

[14]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,'' Cambridge University Press, 1995.

[15]

K. Palmer, "Shadowing in Dynamical Systems. Theory and Applications," Kluwer, 2000.

[16]

R. M. Samelson and S. Wiggins, "Lagrangian Transport in Geophysical Jets and Waves. The Dynamical Systems Approach,'' Springer, 2006.

[17]

S. C. Shadden, F. Lekien and J. E. Marsden, Definition and properties of Lagrangian coherent structures from finite-time Lyapunov exponents in two-dimensional aperiodic flows, Physica D, 212 (2005), 271-304. doi: doi:10.1016/j.physd.2005.10.007.

[18]

F. Verhulst, "Nonlinear Differential Equations and Dynamical Systems," Springer, 1990.

[1]

Arno Berger, Doan Thai Son, Stefan Siegmund. Nonautonomous finite-time dynamics. Discrete and Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 463-492. doi: 10.3934/dcdsb.2008.9.463

[2]

M. Syed Ali, L. Palanisamy, Nallappan Gunasekaran, Ahmed Alsaedi, Bashir Ahmad. Finite-time exponential synchronization of reaction-diffusion delayed complex-dynamical networks. Discrete and Continuous Dynamical Systems - S, 2021, 14 (4) : 1465-1477. doi: 10.3934/dcdss.2020395

[3]

Peter Giesl, James McMichen. Determination of the area of exponential attraction in one-dimensional finite-time systems using meshless collocation. Discrete and Continuous Dynamical Systems - B, 2018, 23 (4) : 1835-1850. doi: 10.3934/dcdsb.2018094

[4]

Sanjeeva Balasuriya. Uncertainty in finite-time Lyapunov exponent computations. Journal of Computational Dynamics, 2020, 7 (2) : 313-337. doi: 10.3934/jcd.2020013

[5]

Fatiha Alabau-Boussouira, Vincent Perrollaz, Lionel Rosier. Finite-time stabilization of a network of strings. Mathematical Control and Related Fields, 2015, 5 (4) : 721-742. doi: 10.3934/mcrf.2015.5.721

[6]

Éder Rítis Aragão Costa. An extension of the concept of exponential dichotomy in Fréchet spaces which is stable under perturbation. Communications on Pure and Applied Analysis, 2019, 18 (2) : 845-868. doi: 10.3934/cpaa.2019041

[7]

Rasul Shafikov, Christian Wolf. Stable sets, hyperbolicity and dimension. Discrete and Continuous Dynamical Systems, 2005, 12 (3) : 403-412. doi: 10.3934/dcds.2005.12.403

[8]

Jianjun Paul Tian. Finite-time perturbations of dynamical systems and applications to tumor therapy. Discrete and Continuous Dynamical Systems - B, 2009, 12 (2) : 469-479. doi: 10.3934/dcdsb.2009.12.469

[9]

Shu Dai, Dong Li, Kun Zhao. Finite-time quenching of competing species with constrained boundary evaporation. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1275-1290. doi: 10.3934/dcdsb.2013.18.1275

[10]

Grzegorz Karch, Kanako Suzuki, Jacek Zienkiewicz. Finite-time blowup of solutions to some activator-inhibitor systems. Discrete and Continuous Dynamical Systems, 2016, 36 (9) : 4997-5010. doi: 10.3934/dcds.2016016

[11]

Thierry Cazenave, Yvan Martel, Lifeng Zhao. Finite-time blowup for a Schrödinger equation with nonlinear source term. Discrete and Continuous Dynamical Systems, 2019, 39 (2) : 1171-1183. doi: 10.3934/dcds.2019050

[12]

Emilija Bernackaitė, Jonas Šiaulys. The finite-time ruin probability for an inhomogeneous renewal risk model. Journal of Industrial and Management Optimization, 2017, 13 (1) : 207-222. doi: 10.3934/jimo.2016012

[13]

Tingting Su, Xinsong Yang. Finite-time synchronization of competitive neural networks with mixed delays. Discrete and Continuous Dynamical Systems - B, 2016, 21 (10) : 3655-3667. doi: 10.3934/dcdsb.2016115

[14]

Tianhu Yu, Jinde Cao, Chuangxia Huang. Finite-time cluster synchronization of coupled dynamical systems with impulsive effects. Discrete and Continuous Dynamical Systems - B, 2021, 26 (7) : 3595-3620. doi: 10.3934/dcdsb.2020248

[15]

Khalid Addi, Samir Adly, Hassan Saoud. Finite-time Lyapunov stability analysis of evolution variational inequalities. Discrete and Continuous Dynamical Systems, 2011, 31 (4) : 1023-1038. doi: 10.3934/dcds.2011.31.1023

[16]

Peter Giesl. Construction of a finite-time Lyapunov function by meshless collocation. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2387-2412. doi: 10.3934/dcdsb.2012.17.2387

[17]

Gang Tian. Finite-time singularity of Kähler-Ricci flow. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 1137-1150. doi: 10.3934/dcds.2010.28.1137

[18]

E. Camouzis, H. Kollias, I. Leventides. Stable manifold market sequences. Journal of Dynamics and Games, 2018, 5 (2) : 165-185. doi: 10.3934/jdg.2018010

[19]

Alfonso C. Casal, Jesús Ildefonso Díaz, José M. Vegas. Finite extinction time property for a delayed linear problem on a manifold without boundary. Conference Publications, 2011, 2011 (Special) : 265-271. doi: 10.3934/proc.2011.2011.265

[20]

Huijuan Li, Junxia Wang. Input-to-state stability of continuous-time systems via finite-time Lyapunov functions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 841-857. doi: 10.3934/dcdsb.2019192

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (37)
  • HTML views (0)
  • Cited by (13)

Other articles
by authors

[Back to Top]